Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 325, NWS Bismarck, ND

August 31, 20117 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 9:36 PM MDT for 7 counties in North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2011, 9:36 PM MDT (03:36 UTC)
Expired
Aug 31, 2011, 10:30 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Dunn County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:00 PM MDTTSTM WND GST 605 Se Richardton, NDALSO HAD PEA SIZE HAIL. EVENT LASTED A FEW MINUTES.
Aug 31, 10:20 PM MDTTSTM WND DMG7 W New Salem, NDNEAR EXIT 120 I-94 BARN ROOF TORN OFF. AUGER TIPPED OVER. 2 X 4 EMBEDDED IN HOUSE. STRAIGHT LINE WIND DAMAGE.
Aug 31, 10:20 PM MDTTSTM WND GST 611 E Hazen, NDSUSTAINED WINDS OF 46 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 7:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS53 KBIS 010336
SVRBIS
NDC025-037-041-057-059-065-089-010430-
/O.NEW.KBIS.SV.W.0325.110901T0336Z-110901T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM MDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EXTREME NORTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1030 PM MDT/1130 PM CDT/

* AT 1035 PM CDT/935 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
  PONG BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM INDIAN HILLS
  RECREATION AREA TO 6 MILES SOUTHEAST OF LEFOR...AND MOVING EAST AT
  45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ZAP AROUND 1050 PM CDT.
  DAKOTA WATERS RECREATION AREA...BEULAH BAY RECREATION AREA AND
  HEBRON AROUND 1055 PM CDT.
  BEULAH AROUND 1100 PM CDT.
  GLEN ULLIN AND HAZEN AROUND 1110 PM CDT.
  ALMONT AROUND 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS.

&&

LAT...LON 4663 10302 4753 10258 4751 10190 4750 10184
      4751 10178 4751 10148 4663 10144
TIME...MOT...LOC 0336Z 276DEG 39KT 4754 10205 4663 10244
WIND...HAIL 70MPH 1.50IN

$$

JP MARTIN
1 follow-up statement
610 
WWUS53 KBIS 010407
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1107 PM CDT WED AUG 31 2011

NDC041-010415-
/O.CAN.KBIS.SV.W.0325.000000T0000Z-110901T0430Z/
HETTINGER ND-
1007 PM MDT WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST HETTINGER COUNTY
CONTINUES UNTIL 1100 PM MDT....

NORTHEAST HETTINGER COUNTY IS UNDER A SEVERE THUNDERSTORM WARNING 
UNTIL 1100 PM MDT.

LAT...LON 4663 10248 4753 10241 4751 10190 4750 10184
      4751 10178 4751 10148 4663 10144
TIME...MOT...LOC 0405Z 276DEG 39KT 4751 10159 4660 10198

$$

NDC025-037-057-059-065-089-010430-
/O.CON.KBIS.SV.W.0325.000000T0000Z-110901T0430Z/
GRANT ND-MERCER ND-OLIVER ND-STARK ND-MORTON ND-DUNN ND-
1107 PM CDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN...NORTHWESTERN MORTON...EASTERN STARK...WESTERN OLIVER...MERCER
AND NORTHWESTERN GRANT COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...

AT 1104 PM CDT/1004 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HAZEN BAY RECREATION
AREA TO 9 MILES WEST OF HEART BUTTE DAM...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GLEN ULLIN AND HAZEN AROUND 1110 PM CDT.
  ALMONT AROUND 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS.

&&

LAT...LON 4663 10248 4753 10241 4751 10190 4750 10184
      4751 10178 4751 10148 4663 10144
TIME...MOT...LOC 0405Z 276DEG 39KT 4751 10159 4660 10198
WIND...HAIL 60MPH 1.50IN

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 6:17 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT WED AUG 31 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS
THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT
MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST
CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS
SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE
EVENING.

&&

.AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS
APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL
BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA
TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30
KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK
AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED
AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 31, 8:42 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             5 W MARMARTH            46.29N 104.03W
08/31/2011  E1.75 INCH       SLOPE              ND   PUBLIC

            HAIL BROKE WINDOWS

&&

ABELING
Local storm report, Aug 31, 8:48 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 N RHAME               46.28N 103.65W
08/31/2011  E1.75 INCH       BOWMAN             ND   PUBLIC

            RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
            CITY OF RHAME.

&&

ABELING
Local storm report, Aug 31, 8:57 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     BOWMAN                  46.18N 103.39W
08/31/2011  E58 MPH          BOWMAN             ND   MESONET

            STATE AGENCY

&&

ABELING
Local storm report, Aug 31, 9:12 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     SCRANTON                46.15N 103.14W
08/31/2011  M65 MPH          BOWMAN             ND   MESONET

            MESONET RELAYED BY EMERGENCY MANAGER

&&

ABELING
Local storm report, Aug 31, 9:27 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     DICKINSON REGIONAL AIRP 46.80N 102.79W
08/31/2011  M60 MPH          STARK              ND   ASOS

&&

NHEINERT
Local storm report, Aug 31, 9:28 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     TAYLOR                  46.90N 102.43W
08/31/2011  M62 MPH          STARK              ND   CO-OP OBSERVER

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:54 PM MDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 8:07 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 8:17 PM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 8:39 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 8:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 9:01 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 9:12 PM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 9:56 PM MDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 9:59 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 10:25 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 10:49 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Aug 31, 11:36 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.